High Wind, Guadalupe Mountains of Culberson County
- When
- April 24, 9:51 AM MST to April 25, 6:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
Strong westerly flow aloft combined with a tight surface pressure gradient over the area to produce strong winds in the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong westerly flow aloft combined with a tight surface pressure gradient over the area to produce strong winds in the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 24, 3:57 AM MST, 5 hours 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 AM CDT SUN APR 24 2011
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
NO MAJOR CHANGES TO PREVIOUS FCST. NO MAJOR AVIATION CONCERNS NEXT 24
HRS...AS ALL TERMINALS VFR. SFC FLOW WILL VEER TO WEST AND BECOME
GUSTY AND DUSTY BY LATE MORNING. WE/LL NOT MENTION BLDU ATTM...AS
VSBYS SHOULD STAY ABOVE 6SM.
&&
.PREV DISCUSSION... /ISSUED 501 AM CDT SUN APR 24 2011/
DISCUSSION...
WINDY...HOT AND DRY APPEARS TO BE THE WAY TO GO WITH THE FORECAST
FOR THE NEXT 7 DAYS MORE OFTEN THAN NOT AS STRONG UPPER JETS MOVING
IN OFF THE PACIFIC OCEAN CONTINUE TO GUIDE THE FLOW ALOFT IN A MORE
ZONAL MANNER THAN ANYTHING ELSE. THE FLOW ALOFT AMPLIFIED SOMEWHAT
OVER THE LAST COUPLE OF DAYS OUT WEST...BUT THE NET RESULT FOR US
WILL LIKELY BE HOT...WINDY AND DRY AS THESE SHORTWAVE TROUGHS
FLATTEN AND PROVIDE LIFT TO THE NORTH AND EAST OF THE REGION. MORE
OF THE SAME APPEARS TO BE ON THE HORIZON AS MEDIUM RANGE MODELS
INDICATE ANY AMPLIFICATION OF THE FLOW ALOFT TO BE MINOR. THINK THE
FRONTAL BOUNDARY OVER THE AREA WILL RETREAT LATER TODAY WITH FIRE
WEATHER CONCERNS OVER A GOOD DEAL OF THE FORECAST AREA. WILL ISSUE
A HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS AS A COMBINATION OF
INCREASING MID LEVEL FLOW...AND SURFACE PRESSURE GRADIENT...WILL
HIKE WINDS ABOVE 40 MPH SUSTAINED THERE AT TIMES...ALONG WITH A FEW
GUSTS AROUND 60 MPH.
FIRE WEATHER CONCERNS WILL INCREASE MONDAY OVER TODAY AS THE BASE OF
A BROAD UA TROUGH PASSES BY TO THE NORTH OF THE AREA. THE INCREASED
FLOW IN THE MID LEVELS...IN ADDITION TO A TIGHTER SURFACE PRESSURE
GRADIENT...WILL ALLOW GUSTY WESTERLY WINDS TO SPREAD ACROSS THE CWA
DURING THE DAY. THE FLOW ALOFT ONLY INCREASE MORE MONDAY NIGHT AS
THE BASE OF ANOTHER UA TROUGH HEADS FOR THE REGION...AIDED AND
ABETTED BY A 160+KT H25 JET. THE DAYSHIFT WILL HAVE TO TAKE A LOOK
INTO POSSIBLY EXTENDING THE HIGH WIND WARNING IN THE GUADALUPE
MOUNTAINS THROUGH THE NIGHT...BUT FOR NOW HAVE LEFT A HIGH WIND
WATCH GOING THERE...AND ADDED THE DAVIS MOUNTAINS TO THE WATCH
AREA. SUSTAINED WINDS OF 30 MPH OR GREATER COULD ALSO AFFECT
PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS...VAN HORN AREA...UPPER
TRANS PECOS AND MARFA PLATEAU. EXPECT THESE AREAS WILL END UP IN A
WIND ADVISORY MONDAY AFTERNOON...BUT HAVE HELD OFF FOR NOW DUE TO
SOME UNCERTAINTY WHERE THE STRONGER MID LEVEL WINDS WILL TRAVERSE
THE AREA. HAVE INCLUDED PATCHY BLOWING DUST OVER LOCATIONS
GENERALLY ALONG AND NORTH OF INTERSTATE 20 MONDAY AFTERNOON.
WINDS WILL ONLY INCREASE FURTHER TUESDAY AS ALL OF THE ABOVE BECOMES
MORE SO AS THE BASE OF THE NEXT UA TROUGH PASSES BY TO THE NORTH OF
THE REGION. EXPECT ALL OF SOUTHEAST NEW MEXICO WILL BE IN AT LEAST
A WIND ADVISORY...ALONG WITH MUCH OF WEST TEXAS...WITH SOME OF THE
LOWLANDS POSSIBLY GRADUATING TO A HIGH WIND WATCH OR WARNING DUE TO
THE RAMBUNCTIOUS WINDS EXPECTED THROUGH THE DAY. ALTHOUGH WE COULD
HAVE ISSUED A HIGH WIND WATCH FOR THESE PORTIONS OF THE AREA
NOW...HAVE OPTED TO KEEP THE NON PRECIPITATION PRODUCTS LEGIBLE.
HAVE INCLUDED AREAS OF BLOWING DUST IN THE FORECAST FOR MOST
LOCATIONS AS SUSTAINED WINDS APPEAR TO EB STRONG ENOUGH TO KICK UP
QUITE A BIT OF DIRT CONSIDERING THE DROUGHT CONDITIONS. WEST TO
NORTHWEST WINDS WILL LIKELY LAST INTO THE NIGHT AS THE SURFACE
PRESSURE GRADIENT IS A LITTLE SLOW IN LOOSENING...BUT A COLD FRONT
WILL ALSO DROP SOUTH THROUGH THE REGION TUESDAY NIGHT AND COOL
TEMPERATURES A LITTLE. NOT MUCH IS EXPECTED IN THE WAY OF MOISTURE
INCREASE THOUGH...SO THE FRONTAL PASSAGE WILL BE DRY. TEMPERATURES
WILL BE CLOSE TO NORMAL AREAWIDE WEDNESDAY BEFORE THE PERSISTENT
WESTERLY FLOW ALOFT WARMS READINGS BACK ABOVE NORMAL THROUGH THE
REST OF THE WEEK.
FIRE WEATHER...
CURRENT OBS/SFC ANALYSIS SHOWS A SHARP DRYLINE EXTENDING FM E OF
BOQUILLAS...TO KFST...TO KSWW. WEST OF THIS FEATURE...RH RECOVERY
IS POOR...W/RH/S BELOW 15 PCT IN THE WESTERN MTNS AT 06Z. FURTHER
OUT WEST...WV IMAGERY SHOWS AN UPPER TROUGH MOVING INTO
AZ...W/MODELS BRINGING IT TO NM BY 00Z MONDAY. ROUNDING THE BASE OF
THE TROUGH...GFS AND ECMWF PROG H7 WINDS BY 00Z OF 45KTS OVER SE
NM...WHILE THE NAM IS A LITTLE LESS. EVEN GOING W/THE NAM...AND
FCST SOUNDINGS EASILY MIXING OUT PAST H7 THIS AFTERNOON...CRITICAL
FIRE WX CONDITIONS WILL EASILY BE MET SIGNIFICANTLY FARTHER OUT ONTO
THE PLAINS THAN YESTERDAY. MONDAY...RED FLAG CONDITIONS WILL BECOME
MORE WIDESPREAD AS THE TROUGH MOVES THRU THE FA...ESPECIALLY NE
CLOSER TO THE BASE OF THE TROUGH...W/MODELS AGAIN SHOWING H7 FLOW OF
45+KTS OR BETTER. TUESDAY...CONDITIONS FURTHER DETERIORATE WITH THE
ARRIVAL OF A SECOND TROUGH. MODELS HAVE BEEN FAIRLY CONSISTENT FOR
THE PAST FEW DAYS ON THE TIMING OF THESE SYSTEMS...ENOUGH SO TO
UPGRADE THE WATCH TO A WARNING. FOR SAKE OF BREVITY...WE/LL TACKLE
THIS WITH ONE WARNING MONDAY THRU TUESDAY.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM MONDAY TO 8 PM MDT TUESDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
EDDY COUNTY.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WATCH FROM MONDAY MORNING THROUGH LATE TUESDAY NIGHT
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
COUNTY.
TX...RED FLAG WARNING FROM NOON CDT /11 AM MDT/ MONDAY TO 9 PM CDT /8
PM MDT/ TUESDAY FOR THE FOLLOWING ZONES... ANDREWS...BIG
BEND AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8
PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES... ANDREWS...
BORDEN...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...REEVES COUNTY AND UPPER TRANS
PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
HIGH WIND WATCH FROM MONDAY MORNING THROUGH WEDNESDAY MORNING
FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
GUADALUPE MOUNTAINS.
&&
44HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 309 AM CDT SUN APR 24 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-250815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 309 AM CDT SUN APR 24 2011 /209 AM MDT SUN APR 24 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT WARM TEMPERATURES...LOW RELATIVE HUMIDITIES...AND GUSTY SOUTHWEST TO WEST WINDS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING OVER THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...MARFA PLATEAU...AND PORTIONS OF THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN. A RED FLAG WARNING IS IN EFFECT FOR THESE AREAS FROM LATE THIS MORNING UNTIL EARLY THIS EVENING. IN THE GUADALUPE MOUNTAINS...SOUTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH...WITH GUSTS TO AROUND 60 MPH. A HIGH WIND WARNING IS IN EFFECT FROM LATE THIS MORNING UNTIL EARLY THIS EVENING. IN ADDITION...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...EAST OF A SNYDER TO SANDERSON LINE. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS ON MONDAY...AND ESPECIALLY TUESDAY...AS WEST WINDS INCREASE OVER THE REGION...AND WARM TEMPERATURES AND DRY CONDITIONS PERSIST. A RED FLAG WARNING IS IN EFFECT FROM LATE MONDAY MORNING THROUGH EARLY TUESDAY EVENING. WEST WINDS OF 40 TO 55 MPH...WITH GUSTS TO OVER 75 MPH...WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS MONDAY THROUGH TUESDAY NIGHT. FURTHER SOUTH...WEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO AROUND 65 MPH...WILL BE POSSIBLE IN THE DAVIS AND APACHE MOUNTAINS. MOTORISTS ARE URGED TO USE CAUTION IF TRAVELING THROUGH THESE AREAS. A HIGH WIND WATCH IS IN EFFECT FOR THESE AREAS MONDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295601, 295600, 295602.